MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0408
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.The smart coil was able to be removed from its packaging hoop with some resistance due to the pusher assembly kink.The smart coil was able to be advanced from its initial position with resistance, but not past the kink in the pusher assembly.Conclusions: evaluation of the return smart coil revealed that the device was kinked.The smart coil was able to be removed from its packaging hoop with some resistance due to the pusher assembly kink.The root cause of the difficulty removing the smart coil from its packaging hoop during preparation could not be determined.If the pusher assembly is mishandled or forcefully advanced against resistance, damage such as a kink may occur.Further evaluation of the returned smart coil revealed resistance during the functional test while advancing the pusher assembly from its initial position.The smart coil was advanced from its initial position with resistance, but not past the kink in the pusher assembly.Therefore, the embolization coil could not be completely advanced out of its introducer sheath.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician was unable to remove a penumbra smart coil (smart coil) out of its dispenser hoop; therefore, it was not used in the procedure.The procedure was completed using another smart coil.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7735764
Report Number3005168196-2018-01496
Device Sequence Number19062579
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/04/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2022
Device Catalogue Number400SMTSFT0408
Device Lot NumberF77825
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/19/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/04/2018
Supplement Date Received by Manufacturer07/04/2018
Initial Report FDA Received Date07/31/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005